Non-conventional ergodic averages and nilmanifolds - Archive ouverte HAL Access content directly
Journal Articles Annals of Mathematics Year : 2005

Non-conventional ergodic averages and nilmanifolds


We study the $L^2$-convergence of two types of ergodic averages. The first is the average of a product of functions evaluated at return times along arithmetic progressions, such as the expressions appearing in Furstenberg's proof of Szemer\'edi's Theorem. The second average is taken along cubes whose sizes tend to $+\infty$. For each average, we show that it is sufficient to prove the convergence for special systems, the \emph{characteristic factors}. We build these factors in a general way, independent of the type of the average. To each of these factors we associate a natural group of transformations and give them the structure of a nilmanifold. From the second convergence result we derive a combinatorial interpretation for the arithmetic structure inside a set of integers of positive upper density.
No file

Dates and versions

hal-01267075 , version 1 (03-02-2016)


  • HAL Id : hal-01267075 , version 1


Bernard Host, Bryna Kra. Non-conventional ergodic averages and nilmanifolds. Annals of Mathematics, 2005, 161 (2), pp.397-488. ⟨hal-01267075⟩
135 View
0 Download


Gmail Facebook Twitter LinkedIn More